Skip to content Skip to navigation

The continuing threat of C. difficile infection

June 1, 2007
by Dale Gerding, MD
| Reprints
Infectious disease specialist and recent roundtable moderator Dale Gerding, MD, reviews several experts’ findings and experiences related to this dangerous outbreak

Clostridium difficile—also known as C. diff—is a bacterium commonly found in hospitals and long-term care (LTC) settings. Infection can lead to diarrhea, colitis, and other symptoms that can be debilitating and even deadly, particularly in the elderly. In recent years, there have been several reports of infection affecting both individuals and whole groups of patients treated in hospitals and healthcare facilities around the world. Based on available reports, hundreds of thousands of people experience symptoms related to C. diff infection each year, and that number is growing as more virulent and resistant strains emerge.

In September 2006, a group of leading infectious disease experts from around the world participated in a roundtable discussion in San Francisco to review recent research findings and discuss their clinical experiences with C. diff diagnosis and treatment. According to the meeting participants, the infection continues to pose significant challenges to healthcare in hospitals and LTC facilities worldwide. And there is increasing evidence that infection is becoming more common outside of these settings, indicating that community-acquired C. diff infection could become a more serious public health issue in the years ahead. What follows is panel moderator Dr. Dale Gerding's summing up of the experts’ observations.

Risk Factors

C. diff is known to infect people who are treated with antibiotics for other health issues. The bacterium flourishes when the balance of flora in the intestine is disrupted by antibiotic therapy. “Good” intestinal bacteria—which are killed off by antibiotic therapy along with the “bad”—are the first line of defense against bacterial proliferation. In fact, for most infected patients, the first step in intervention is simply to stop treatment with the antibiotic that may be disrupting the normal balance of flora. As many as 23–30% of symptomatic patients recover by discontinuing their current antibiotic treatment.

Age is a risk factor unto itself. People age 65 and older who are staying in hospitals and LTC facilities are especially vulnerable to infection with C. diff, and the likelihood of infection increases exponentially when older patients are treated with antibiotic therapy. In one study, among patients over age 90 who were treated in hospital environments in which the bacterium was known to be present, 7.4% developed C. diff–associated disease (CDAD) during a hospital stay and, of those, 14% died as a result of the disease.

Diagnosis and Treatment

Although clinicians report that C. diff spores are present in most hospital and LTC settings, many questions remain as to why some infected patients go on to develop symptoms while others do not. In fact, most of those infected—70–90%—experience no symptoms at all. Others go on to develop symptomatic disease and potentially recurrent life-threatening symptoms.

The unpredictability inherent in C. diff infection is caused in part by the uniqueness of each person's flora profile. Because every person has a unique population of gut microbiota, it can be difficult or impossible to predict what an individual's reaction to infection will be. There is currently no way to measure or assess the components of normal flora in patients. As a result, it is also impossible to identify the genera and numbers of organisms responsible for the prevention of the bacterium's proliferation in the colon.

While discontinuation of antibiotic therapy is generally the first-stage treatment, it can also introduce serious risks for some patients. A sudden cessation of treatment might reexpose patients to the infection that therapy was originally intended to treat or prevent. Also, after cessation of antibiotic therapy, treatment typically—and paradoxically—involves the use of antibiotic therapy. This makes C. diff infection one of the few health problems that is both caused by and treated with antibiotics.

There have also been some difficulties recorded with the use of antibiotic therapy to treat this infection. Patients treated with metronidazole, an antibiotic commonly used to treat moderate infection, show a failure rate of at least 10% and a recurrence rate reaching 30% or more. Many experts also express concern that treatment with vancomycin, prescribed for more severe cases of infection, could be contributing to greater drug resistance among other infection-causing organisms. In recent years, there have been many reported cases of selection of vancomycin-resistant Enterococcus species following treatment with the antibiotic.

Challenges

Many infectious disease specialists believe that new and more virulent strains of C. diff could someday represent a potentially serious threat to public health. As researchers explore possible correlations between strain virulence and higher incidences of community-acquired CDAD, clinicians have become particularly concerned about strains of community-acquired CDAD occurring in people who have not previously been treated with antibiotics. A recently discovered epidemic C. diff bacterium produces up to 20 times more toxin than other strains and, even more ominously, appears to be resistant to fluoroquinolone antibiotics such as ciprofloxacin and levofloxacin. This strain has thus far been found only in hospitalized patients and some LTC facilities and not in the community.

Pages

Topics